Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Weakly o-minimal structures and real closed fields

Authors: Dugald Macpherson, David Marker and Charles Steinhorn
Journal: Trans. Amer. Math. Soc. 352 (2000), 5435-5483
MSC (2000): Primary 03C60, 03C64
Published electronically: April 13, 2000
MathSciNet review: 1781273
Full-text PDF

Abstract | References | Similar Articles | Additional Information


A linearly ordered structure is weakly o-minimal if all of its definable sets in one variable are the union of finitely many convex sets in the structure. Weakly o-minimal structures were introduced by Dickmann, and they arise in several contexts. We here prove several fundamental results about weakly o-minimal structures. Foremost among these, we show that every weakly o-minimal ordered field is real closed. We also develop a substantial theory of definable sets in weakly o-minimal structures, patterned, as much as possible, after that for o-minimal structures.

References [Enhancements On Off] (What's this?)

  • 1. T. M. Apostol, Mathematical analysis, a modern approach to advanced calculus, Reading, Massachusetts: Addison-Wesley 1957. MR 19:398c
  • 2. R. Arefiev, On monotonicity for weakly o-minimal structures, preprint.
  • 3. Y. Baisalov and B. Poizat, Paires de structures o-minimales, J. Symbolic Logic, 63 (1998) 570-578. MR 89m:03063
  • 4. P.J. Cameron, Some treelike objects, Quart. J. Math. (Oxford) (2), 38 (1987) 155-183. MR 89a:05009
  • 5. G. Cherlin, M.A. Dickmann, Real closed rings II: model theory, Ann. Pure Appl. Logic 25 (1983) 213-231. MR 86j:03033
  • 6. M.A. Dickmann, Elimination of quantifiers for ordered valuation rings, J. Symbolic Logic, 52 (1987) 116-128. MR 88b:03045
  • 7. L. van den Dries, Remarks on Tarski's problem concerning $(R,+,.,exp)$, Logic Colloquium '82 (G. Lolli, G. Longo, A. Marcja, eds.), Amsterdam: North-Holland 1984, 97-121. MR 86g:03052
  • 8. L. van den Dries, T-convexity and tame extensions II, J. Symbolic Logic 62 (1997) 14-34; 63 (1998), 1597. MR 98h:03048; CMP 99:06
  • 9. L. van den Dries, Tame topology and o-minimal structures, London Mathematical Society Lecture Note Series, vol. 248, Cambridge: Cambridge University Press 1998. MR 99j:03001
  • 10. L. van den Dries and A. Lewenberg, T-convexity and tame extensions, J. Symbolic Logic 60 (1995) 74-102. MR 96a:03048
  • 11. A. Macintyre, K. McKenna, L. van den Dries, Elimination of quantifiers in algebraic structures, Advances in Mathematics 47 (1983) 74-87. MR 84f:03028
  • 12. D. Haskell, H. D. Macpherson, `Cell decompositions of $C$-minimal structures', Ann. Pure Appl. Logic, 66 (1994) 113-162. MR 95d:03059
  • 13. B. Herwig, H. D. Macpherson, G. Martin, A. Nurtazin, and J. K. Truss, On $\aleph_0\/$-categorical weakly o-minimal theories, preprint.
  • 14. J. Knight, A. Pillay, C. Steinhorn, Definable sets in ordered structures II, Trans. Amer. Math. Soc. 295 (1986) 593-605. MR 88b:03050b
  • 15. F-V. Kuhlmann, Abelian groups with contractions I, Contemporary Math. 171 (1994) 217-241. MR 95:03079
  • 16. F-V. Kuhlmann, Abelian groups with contractions II: weak o-minimality, in Abelian groups and modules (Proceedings of the 1994 Padova Conference; A. Facchini and C. Menini, eds.), Dordrecht: Kluwer Academic Publishers 1995, pp. 323-342. MR 97g:03044
  • 17. C. Laskowski, Vapnik-Chervonenkis classes of definable sets, Journal of the London Math. Society, 60 (1992) 377-384. MR 93d:03039
  • 18. S. MacLane, The universality of formal power series fields, Bull. Amer. Math. Soc., 45 (1939) 888-890. MR 1:102c
  • 19. H. D. Macpherson and C. Steinhorn, On variants of o-minimality, Annals of Pure and Applied Logic, 79 (1996) 165-209. MR 97e:03050
  • 20. L. Mathews, D. Phil dissertation, University of Oxford 1992.
  • 21. A. Pillay, An introduction to stability theory, Oxford: Oxford University Press 1983. MR 85i:03104
  • 22. A. Pillay, C. Steinhorn, Definable sets in ordered structures I, Trans. Amer. Math. Soc. 295 (1986) 565-592. MR 88b:03050a
  • 23. A. Prestel, Lectures on Formally Real Fields, Lecture Notes in Mathematics vol. 1093, Berlin: Springer-Verlag 1984. MR 86h:12013
  • 24. P. Ribenboim, Théorie des valuations, Montréal: Les Presses de l'Université de Montréal 1964. MR 40:2670

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 03C60, 03C64

Retrieve articles in all journals with MSC (2000): 03C60, 03C64

Additional Information

Dugald Macpherson
Affiliation: Department of Pure Mathematics, University of Leeds, Leeds LS2 9JT, U.K.

David Marker
Affiliation: Department of Mathematics, Statistics and Computer Science, University of Illinois at Chicago, Chicago, Illinois 60607

Charles Steinhorn
Affiliation: Department of Mathematics, Vassar College, Poughkeepsie, New York 12604

Received by editor(s): April 24, 1998
Published electronically: April 13, 2000
Additional Notes: The second author’s research was partially supported by NSF grant DMS-9626856, and the third author’s was partially supported by NSF grants DMS-9401723 and DMS-9704869, and SERC grant GR/H57097
Article copyright: © Copyright 2000 American Mathematical Society